Alert archive / Michigan / Special Marine Warnings in 2011

Special Marine Warning 13, NWS Gaylord, MI

May 11, 2011

NWS Gaylord, MI issued this special marine warning at May 11, 2011, 9:35 AM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2011, 9:35 AM EDT (13:35 UTC)
Expired
May 11, 2011, 10:30 AM EDT
In force
55 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at May 11, 7:47 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 11, 7:47 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
747 AM EDT WED MAY 11 2011

.SYNOPSIS.../ISSUED AT 341 AM/

A COUPLE OF WARM DAYS ARE AHEAD FOR NORTHERN MICHIGAN. SOUTHERLY
WINDS...AHEAD OF A SLOW MOVING COLD FRONT TO OUR WEST...WILL BRING
THE WARM AIR TO THE REGION. WITH HUMIDITY LEVELS ALSO INCREASING...
SHOWER AND THUNDERSTORM CHANCES WILL RETURN...ESPECIALLY TONIGHT AND
THURSDAY. THE FRONT WILL CROSS THE REGION THURSDAY NIGHT...WITH
SOMEWHAT COOLER WEATHER FOR FRIDAY.

JZ

&&

.SHORT TERM.../ISSUED AT 722 AM/...TODAY

LINE OF THUNDERSTORMS FROM A MCS IS MOVING INTO WESTERN CHIPPEWA
AND MACKINAC COUNTIES AND INTO NORTHERN LAKE MICHIGAN. SO HAVE
UPDATED E UPPER FOR CATEGORICAL/LIKELY POPS AND PORTIONS OF NW
LOWER WITH THE SAME. OTHERWISE, THIS SYSTEM IS SLOWLY RUNNING OUT
OF STEAM AND IS EXPECTED TO BEGIN TO FIZZLE THIS MORNING, BEFORE
IT GETS MUCH EAST OF I-75.

JSL

&&

.LONG TERM.../ISSUED AT 341 AM/...TONIGHT AND BEYOND

TONIGHT...IT LOOKS LIKE A SHORTWAVE BREAKS OFF THE PARENT 500 MB
LOW HEADING OUT OF COLORADO AND MOVES UP THE RIDGE, FLATTENING IT
A BIT AND HELPING TO DRIVE THE NORTHERN SFC LOW TO NORTH OF LAKE
SUPERIOR BY 06Z. WITH THE COLD FRONT MOVING CLOSER WITH THIS UPPER
AIR SUPPORT, LOOKS LIKE THUNDERSTORMS WILL BREAK OUT AND MOVE
ACROSS THE REGION OVERNIGHT. MOST LIKELY A CLUSTER OF
THUNDERSTORMS WILL ORGANIZE IN MINNESOTA AND MOVE EAST AS ANOTHER
MCS. MODELS EXPECT THAT THIS IMPACT LOCATIONS SOUTH OF WHERE THE
CURRENT MCS IS THIS MORNING. SO HAVE GONE WITH LIKELY POPS.

THURSDAY...LOOKS LIKE THE THUNDERSTORMS WILL CONTINUE AS THE COLD
FRONT LAYS OUT FROM THE SFC LOW NE OF LAKE SUPERIOR. WITH THE GULF
MOISTURE STREAMING INTO THE WARM FRONT AND 500 MB RIDGE WHICH
SHOULD BE OVER THE FORECAST AREA.

THURSDAY NIGHT/FRIDAY...LOOKS LIKE THE 500 MB LOW IN THE CENTRAL
PLAINS IS BEGINNING TO FILL AND STAY ALONG THE SUB TROPICAL JET.
IT DOESN'T LIFT OUT, BUT INSTEAD CONTINUES TO MOVE EAST INTO THE
CENTRAL PLAINS/LOWER MISSOURI VALLEY AND WITH IT, BEGINS TO PULL
THE SFC FRONT AND THE SOUTHERN OF THE SFC LOWS WITH IT. THE
NORTHERN SFC LOW IS BEGINNING TO FILL AS WELL SO THAT THERE IS A
GENERAL TROUGH OF LOW PRESSURE STRETCHED FROM JAMES BAY ACROSS
MICHIGAN AND DOWN TO KMCI. THIS WILL LEAVE JUST A CHANCE OF
SHOWERS IN E UPPER, AND WITH THE SHOWALTER INDICES RANGING FROM 0C
TO -2C FROM NORTH TO SOUTH WILL LEAVE A CHANCE FOR THUNDERSTORMS
IN N LOWER. THE SFC TROUGH CONTINUES MOVE TO THE SOUTHEAST AND
WITH THE 500 MB LOW NOW SPLITTING INTO TWO. ONE IN MISSOURI AND
ONE IN NORTH DAKOTA. A 500 MB RIDGE IS TRYING TO BUILD INTO THE
REGION FROM THE NORTH AS WELL. THIS WILL BEGIN TO FORCES THE MORE
STABLE AIR SOUTH SO THAT THE CONVECTION WILL BE LIMITED TO THE
MOST SOUTHERN OF OUR COUNTIES IN THE AFTERNOON WITH SHOWERS TO THE
NORTH.

FRIDAY NIGHT...THE GFS HAS SO MUCH QPF, THAT IT LOOKS LIKE IT IS
SUFFERING FROM SOME FEED BACK ISSUES ESPECIALLY BY 12Z/SAT. THE
ECMWF LOOKS LIKE IT IS A LITTLE CLEANER AND WOULD SUGGEST THAT THE
50 MB RIDGE TO THE NORTH IS BEGINNING TO NOSE INTO THE FORECAST
AREA AND DRY OUT E UPPER OVERNIGHT.

SATURDAY AND BEYOND...DIDN'T MAKE ANY CHANGES TO THE LONG RANGE AS
THE ECMWF IS FOLLOWING ALONG WITH WHAT THE GOING FORECAST IS. ALSO
THE GFS IS A LITTLE LAGGING, BUT IS BEGINNING TO DRY THINGS OUT BY
SUNDAY MORNING. SO WE WILL GO INTO A COOLER PERIOD AT THE
BEGINNING OF NEXT WEEK BEFORE ANOTHER WARM UP BEGINS ABOUT MID
NEXT WEEK.

JSL

&&

.MARINE.../ISSUED AT 341 AM/

GENERAL SOUTHEAST FLOW EXPECTED ACROSS THE UPPER GREAT LAKES FOR
TODAY...THOUGH SOME LOCAL EFFECTS WILL IMPACT WIND DIRECTIONS
IN SPOTS (E.G., THROUGH THE STRAITS WHERE WINDS MAY BECOME MORE
EASTERLY). WINDS WILL BECOME LIGHTER GOING INTO THURSDAY AS
GRADIENT WEAKENS AHEAD OF AN APPROACHING FRONT.

JPB/JSL

&&

.AVIATION.../ISSUED AT 722 AM/...VALID FOR 12Z TAFS

IN THE SHORT TERM HAVE A TEMPO GROUP FOR THE THUNDERSTORMS THAT
ARE EXPECTED TO HIT PLN AND TVC BETWEEN 12Z AND 13Z. OTHERWISE,
EXPECTING THAT THIS WILL RUN OUT OF STEAM AND NOT QUITE MAKE IT TO
APN DURING THE AFTERNOON. THE MAIN ACTION FOR THE THUNDERSTORMS
WILL BE TONIGHT AS THE COLD FRONT BEGINS TO PUSH IN FROM THE WEST
OVERNIGHT.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 11, 9:27 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
927 AM EDT WED MAY 11 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121630-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
927 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA
THIS MORNING. THE MOST NUMEROUS THUNDERSTORM ACTIVITY WILL BE
WEST OF A LINE FROM SAINT IGNACE TO GAYLORD TO HOUGHTON LAKE.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL UP TO ONE
INCH AND WINDS UP TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PRIMARILY
WEST OF US 131. ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT SPOTTERS SHOULD
RELAY ANY LOCALIZED REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:30 AM EDTSpecial Marine WarningAPX90 min
May 11, 8:39 AM EDTSpecial Marine WarningAPX96 min
May 11, 9:09 AM EDTSevere Thunderstorm WarningAPXManistee66 min
May 11, 9:42 AM EDTSpecial Marine WarningAPX93 min
May 11, 10:12 AM EDTFlash Flood WarningAPXBenzie3 hr
May 11, 10:19 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Manistee, Wexford41 min
May 11, 10:33 AM EDTSpecial Marine WarningAPX117 min
May 11, 10:38 AM EDTSpecial Marine WarningAPX112 min
May 11, 11:01 AM EDTSpecial Marine WarningAPX89 min
May 11, 11:02 AM EDTFlash Flood WarningAPXManistee, Wexford3 hr
May 11, 11:14 AM EDTSpecial Marine WarningAPX91 min
May 11, 11:15 AM EDTCoastal Flood WarningAPX105 min
May 11, 11:38 AM EDTSevere Thunderstorm WarningAPXMissaukee, Wexford46 min
May 11, 11:41 AM EDTSevere Thunderstorm WarningAPXManistee64 min
May 11, 12:01 PM EDTFlash Flood WarningAPXManistee14 hr
May 11, 12:31 PM EDTSpecial Marine WarningAPX119 min
May 11, 12:44 PM EDTSevere Thunderstorm WarningAPXManistee61 min
May 11, 1:12 PM EDTSpecial Marine WarningAPX93 min
May 11, 1:16 PM EDTSevere Thunderstorm WarningAPXManistee35 min
May 11, 1:31 PM EDTSevere Thunderstorm WarningAPXManistee, Wexford59 min
May 11, 1:59 PM EDTFlash Flood WarningAPXManistee, Wexford12 hr
May 11, 2:30 PM EDTSevere Thunderstorm WarningAPXManistee48 min
May 11, 2:35 PM EDTSpecial Marine WarningAPX85 min
May 11, 4:26 PM EDTSevere Thunderstorm WarningAPXManistee64 min
May 11, 5:04 PM EDTSevere Thunderstorm WarningAPXManistee, Wexford56 min
May 11, 6:34 PM EDTSpecial Marine WarningAPX97 min

Nearby

Special Marine Warnings in Michigan, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.